Alabama, 2003

High Wind in Alabama, November 23, 2003

November 23, 2003 · NWS HUN · 1 event in 1 county or zone

1 high wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$15,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before the first event at Nov 23, 8:45 PM CST, 1 hour 30 minutes earlier.

Area forecast discussion, Nov 23, 8:45 PM CST, 1 hour 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HUNTSVILLE AL
845 PM CST SUN NOV 23 2003

.UPDATE...
COLD FRONT HAS MOVED THROUGH TUPELO, MS AND IS APPROACHING NORTHWEST
ALABAMA. RAIN HAS ALREADY MOVED INTO EXTREME NORTHWEST LAUDERDALE
COUNTY. WINDS ACROSS PORTIONS OF THE FA HAVE BEEN GUSTING UP TO 30
MPH THE LAST HOUR. TEMPS ARE CURRENTLY HOLDING IN THE MID TO UPPER
60S...BUT WILL BE DROPPING QUICKLY IN THE WEST AS THE FRONT MOVES
THROUGH. FRONT HAS BEEN MOVING THROUGH WITH NOT MUCH EXCITEMENT SO
FAR...THOUGH DID SEE A REPORT OUT OF MS EARLIER OF SOME TREES DOWN.
NO LIGHTNING OBSERVED TO THE WEST OF OUR FA AT THIS TIME. CURRENT
FORECAST APPEARS TO BE ON TRACK. EXPECT WINDS TO CONTINUE TO GUST TO
30 TO 35 MPH THROUGH THE OVERNIGHT HOURS. ONLY UPDATE WILL BE TO
CLEAR UP SOME EVENING AND WIND WORDING...SO WILL HOLD OFF UNTIL
FRONT PASSES THROUGH MSL.
&&

.PREV DISCUSSION...
.SYNOPSIS...
SHARP COLD FRONT CURRENTLY EXTENDING FROM EAST TEXAS UP THE
MISSISSIPPI RIVER VALLEY WILL PUT AN END TO OUR MILD WEATHER
TONIGHT...AND BRING A LITTLE RAIN AND A LOT OF WIND ALONG WITH IT.
&&

.SHORT TERM (TONIGHT THROUGH WEDNESDAY)...
THIS AFTERNOONS HAZARDOUS WEATHER OUTLOOK PROVIDES DETAILED
INFORMATION ON TONIGHTS SYSTEM. OVERALL THE FRONT SHOULD BE IN OUR
EASTERN COUNTIES BY 12Z WEDNESDAY. WILL TAKE CATEGORICAL POPS
TONIGHT IN ALL BUT THE EASTERNMOST COUNTIES. LINGERING SHOWERS
SHOULD AFFECT MAINLY EAST OF I-65 TOMORROW MORNING.

TEMPS TOMORROW ARE HEADED NOWHERE. I EXPECT A PERIOD OF FALLING
TEMPS IN THE MORNING DUE TO THE STRONG COLD ADVECTION...THEN A BRIEF
RECOVERY TOMORROW AFTERNOON THANKS TO SUNSHINE (IF YOU CAN CALL
40-43 A RECOVERY). THIS DIURNAL PATTERN HAS VERIFIED JUST WEST OF
WHERE THE FRONT WAS THIS MORNING...SO FEEL FAIRLY CONFIDENT IN IT.
WINDS WILL BE RATHER HIGH...15 TO 30 MPH...WITH GUSTS AS HIGH AS 35
OR 40...BRIEFLY BEHIND THE FRONT. WILL ISSUE A WIND ADVISORY AS
DETAILED AT THE BOTTOM OF THIS DISCUSSION.

WITH CLEAR SKIES...AND A BROAD AREA OF HIGH PRESSURE PROGGED TO BE
VIRTUALLY OVERHEAD...I AM PLANNING TO GO BELOW GUIDANCE FOR LOWS ON
MONDAY NIGHT AND EXPECT A HARD FREEZE. TEMPS SHOULD GO BELOW
FREEZING AT SUNSET AND STAY THERE UNTIL 14Z OR 15Z WEDNESDAY. OUR
MID SHIFT WILL ISSUE A FREEZE WARNING FOR AT LEAST THE SHOALS (WHERE
TEMPS HAVE NOT YET BEEN SUB-FREEZING) TONIGHT. THE REST OF THE AREA
MAY ALSO NEED ONE SINCE SOIL TEMPS ARE STILL AROUND 60 DEGREES. STAY
TUNED.

TEMPS WILL STAY BELOW NORMAL FOR THE REST OF THE SHORT TERM PERIOD
WITH DRY AND NEARLY CLEAR CONDITIONS...AND LIGHT WINDS.

.LONG TERM (THURSDAY THROUGH SUNDAY)...
THE NEXT SYSTEM MOVES ACROSS ON THANKSGIVING DAY. THE TIMING LOOKS
TO BE MORE THEN...AS OPPOSED TO WEDNESDAY NIGHT. WILL TWEAK POP
TIMING SLIGHTLY IN ZONES...THOUGH GRIDS WILL BE UNCHANGED. REMAINDER
OF EXTENDED LOOKS DRY WITH NEAR NORMAL TEMPS. FOLLOWED THE 00Z
ENSEMBLE MEAN...WHICH DOES NOT INCLUDE THE WARMUP INDICATED ON THE
OPERATIONAL MRF FOR NEXT SUNDAY.
&&

.FAST FACT...
IN THE CLIMATE RECORD BOOKS...TOMORROW MAY NOT LOOK SO COLD.
MIDNIGHT TEMPS TONIGHT ARE EXPECTED TO BE IN THE 60S IN MOST AREAS
THANKS TO A WARM SURGE JUST AHEAD OF THE FRONT. THESE ARE WHAT WILL
GO DOWN IN THE BOOKS AS THE HIGH FOR THE DAY. THE LOW FOR THE DAY
TOMORROW WILL ALSO PROBABLY BE AT MIDNIGHT...THE FOLLOWING NIGHT. &&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...WIND ADVISORY THROUGH 2 AM MONDAY ALZ001>004.
     (COLBERT/FRANKLIN/LAUDERDALE/LAWRENCE)
     WIND ADVISORY MIDNIGHT THROUGH 10 AM MONDAY ALZ005>010-016.
     (CULLMAN/DE KALB/JACKSON/LIMESTONE/MADISON/MARSHALL/MORGAN)
TN...WIND ADVISORY MIDNIGHT THROUGH 10 AM MONDAY TNZ076-096-097.
     (FRANKLIN/LINCOLN/MOORE)
&&

24
Hazardous weather outlook, Nov 23, 9:30 PM CST, 45 minutes before
ALZ001>010-016-TNZ076-096-097-241100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HUNTSVILLE AL
930 PM CST SUN NOV 23 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS OF
SOUTHERN MIDDLE TENNESSEE.

.DAY ONE...(TONIGHT)...

A STRONG COLD FRONT WILL MOVE ACROSS THE TENNESSEE VALLEY OVERNIGHT.
THIS FRONT WILL BE ACCOMPANIED BY SHOWERS...AND A FEW EMBEDDED
THUNDERSTORMS. THUNDERSTORM DEVELOPMENT WILL BE SHORT LIVED...AND
MAINLY WEST OF INTERSTATE 65. THE LOST OF DAYTIME HEATING...AND A
MORE STABLE ATMOSPHERE SHOULD INHIBIT SEVERE THUNDERSTORM
DEVELOPMENT. HOWEVER...THE STRONG PRESSURE DIFFERENCE ACROSS THE COLD
FRONT...AND DOWNDRAFTS IN THE HEAVIER SHOWER CORES COULD HELP PRODUCE
STRAIGHT LINE WINDS UP TO 50 MPH.

THIS LINE OF SHOWERS IS EXPECTED TO REACH INTERSTATE 65 CORRIDOR
AROUND 11 PM...AND NORTHEAST ALABAMA BETWEEN MIDNIGHT AND 2 AM MONDAY
MORNING.

IN ADDITION...STRONG PRESSURE RISES BEHIND THE FRONT ARE EXPECTED TO
RESULT IN A PERIOD OF GUSTY WINDS IMMEDIATELY FOLLOWING THE FRONTAL
PASSAGE. THESE WINDS WILL AFFECT ANY GIVEN POINT FOR 1 TO 2 HOURS...
WITH WESTERLY WINDS OF 20 TO 30 MPH AND ISOLATED GUSTS TO 40 MPH.
TIMING WILL BE SIMILAR TO THE LINE OF PRECIPITATION.

.DAYS TWO THROUGH SEVEN...(MONDAY THROUGH SATURDAY)...

IT WILL TURN MUCH COOLER ON MONDAY AS THE COLD FRONT PUSHES WELL EAST
OF THE REGION. AS SURFACE HIGH PRESSURE MOVES OVERHEAD AND WINDS
WEAKEN...A HARD FREEZE IS EXPECTED ON TUESDAY MORNING WITH OVERNIGHT
LOW TEMPERATURES DROPPING INTO THE LOWER 20S.

A WEAK STORM SYSTEM WILL BRING THE NEXT CHANCE OF RAIN FOR WEDNESDAY
NIGHT AND ON THANKSGIVING. OTHERWISE...DRIER WEATHER IS EXPECTED INTO
NEXT WEEKEND.

.SPOTTER CALL TO ACTION STATEMENT...

STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL ARE ASKED TO KEEP
INFORMED ON THE WEATHER OVERNIGHT. THE CHANCES OF ACTIVATION IS
SMALL.

BOYD

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, Lauderdale

When
November 23, 10:15 PM CST to 10:17 PM CST
Where
Lauderdale forecast zone
Measured
60 kt (69 mph) estimated sustained
Property damage
$15,000
Reported by
EMERGENCY MANAGER
Coordinates
34.901, -87.654 (the zone’s center; the record gives no point)

Gradient winds not associated with any thunderstorms occurred in Elgin with one new building having two west facing windows blown out and three older structures sustaining major roof damage. Several trees were blown down along with a power pole due to the non-thunderstorm winds.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2003Every state in 2003This day in weather historyWarnings in Alabama, November 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5335045.